Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Apr 28, 2021, 11:46 AM CDT for Marion County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2021, 11:46 AM CDT (16:46 UTC)
- Expired
- Apr 28, 2021, 12:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
County Marion County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 986 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
082
WWUS83 KICT 281646
SPSICT
Special Weather Statement
National Weather Service Wichita KS
1146 AM CDT Wed Apr 28 2021
KSZ052-053-281745-
Marion KS-Chase KS-
1146 AM CDT Wed Apr 28 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Marion County in central Kansas...
Northern Chase County in east central Kansas...
* Until 1245 PM CDT.
* At 1144 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles north of Peabody...moving
northeast at 40 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Peabody, Florence, Elmdale, Hymer, Marion Lake,
Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3852 9635 3826 9684 3815 9712 3832 9725
3852 9686
TIME...MOT...LOC 1646Z 239DEG 36KT 3827 9711
$$
KETCHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 28, 10:53 AM CDT, 53 minutes earlier.
Area forecast discussion, Apr 28, 10:53 AM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1053 AM CDT Wed Apr 28 2021 .UPDATE... Issued at 1050 AM CDT Wed Apr 28 2021 Latest surface analysis shows the quasi-stationary frontal boundary is currently located across central KS. Lots of low level moisture to the south of the frontal boundary in the warm sector, but this moisture is fairly shallow. There isnt alot of convection in the warm sector across most of the southern KS, at this time, as most of the 850-700h moisture transport is cut off from KS by all the ongoing convection currently over ern OK. Latest short range CAMS suggest the frontal boundary will begin to move south as a cold front for the afternoon hours, with most of the models similar in bringing the boundary to along the KS turnpike by around 21z. So as the front moves south, the question is whether enough convergence can occur for convection to develop along and east of the boundary over the Flint Hills and SE KS. Latest CAMS do show some scattered convection will try to develop as the front pushes southeast into the Flint Hills and SE KS late this afternoon. So latest pops look on track with likely pops for areas east of the KS Turnpike. Fairly decent bulk shear, with most of the models suggesting SBCAPE values of 1000-1500 J/KG, with the latest bufkit soundings suggesting a skinny CAPE profile. So not expecting widespread storm coverage. But given the decent shear, if a storm can develop, there is a chance of a strong to marginally severe storm, with dime to quarter size hail and wind gusts of 50-60 mph the main concerns. Not expecting widespread storms, as lack of widespread clearing/heating will keep the storm coverage widely scattered in nature. There is some uncertainty on whether enough convergence will occur to even develop storms, so the afternoon storm chance is conditional at best. The frontal boundary is expected to move south into northern OK by this evening, but the 850-700h baroclinic zone may linger over SE KS until the late evening hours, with some scattered convection possibly lingering over SE KS into the late evening hours. Ketcham && .SHORT TERM...(Today through Friday night) Issued at 320 AM CDT Wed Apr 28 2021 Today-Thursday: Models (with exception of 0000 UTC NAM) are in fairly decent agreement with front moving through KICT sometime during the daylight hours (most in the afternoon) and exiting southeast KS by daybreak Thursday (most this evening). Precipitation should ramp up during the morning. However the recent trend of the high resolution models is for an even later onset and the possibility that parts of central KS may not get any rain this morning. But will keep a mention of rain this morning for consistency and continuity. Temperatures will once again will be highly dependent on clouds. Of note, 0000 UTC NAM was the outlier generating 1-1.5 inches of rain this evening (well behind front) in the 700MB frontogenesis. Precipitation should exit southeast KS in the morning. Friday: Surface high pressure will be moving across the area during the day, with return flow developing in the west. This should result in an ideal combo of light winds, highs in the mid 70s and abundant sunshine. -Howerton .LONG TERM...(Saturday through Tuesday) Issued at 320 AM CDT Wed Apr 28 2021 00 UTC deterministic models in considerably better agreement with long wave pattern, as GFS has come around much closer to the ECMWF solution last night. Good return flow should develop on Saturday with breezy conditions. Made minor increase to NBM winds on Saturday, but still may be a bit light. Southern stream energy may slosh some precipitation into far southeast KS late Sunday/Sunday night. Better chances for rain come from the next surface front, which appears to meander across the forecast area on both Monday and Tuesday. This will lead to modest chances for precipitation both days and slightly cooler temperatures on Tuesday, assuming front goes through the area as models suggest. Anticipate considerable variation in subsequent forecasts as models will likely struggle with placement of front and precipitation. -Howerton && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 555 AM CDT Wed Apr 28 2021 * Continued risk of TSRA through this evening, but confidence is low * Low CIGs at times through tonight The forecast for this TAF cycle is a lower confidence one regarding TSRA, especially through this afternoon. WHAT WE KNOW: A cold front will be moving slowly southeast across central/eastern KS through tonight, accompanied by periods of low CIGs and a wind shift to the north. WHAT WE DON'T KNOW: Confidence is lower regarding the TSRA potential. It appears that TSRA ongoing to the south across OK may be impeding the northward advection of deeper moisture into the area. Thus far, this appears to be one of the main limiting factors for why TSRA have mostly remained out of our area. However, with at least some moistening through this afternoon, daytime heating, and the front moving through, it still appears plausible to see at least SCT TSRA develop, especially southeastern KS. Where/if TSRA develop, reductions to VIS will be likely, along with the potential for some hail and gusty/erratic winds. The chance of SHRA/TSRA should begin to decrease from west to east behind the front by this evening. Martin && .FIRE WEATHER... Issued at 320 AM CDT Wed Apr 28 2021 The combination of increasing green up and lack of strong winds will limit the fire weather threat throughout the period. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 53 73 47 / 50 50 10 0 Hutchinson 71 50 73 45 / 30 50 10 0 Newton 72 52 72 45 / 60 50 10 0 ElDorado 75 53 73 47 / 60 60 10 0 Winfield-KWLD 75 55 72 47 / 60 60 10 10 Russell 64 46 74 42 / 20 30 0 0 Great Bend 65 46 73 42 / 20 40 0 0 Salina 68 50 75 44 / 30 40 0 0 McPherson 70 50 73 44 / 30 50 10 0 Coffeyville 74 58 73 49 / 80 80 20 10 Chanute 73 57 73 48 / 80 70 10 0 Iola 72 56 72 47 / 70 70 10 0 Parsons-KPPF 73 58 72 49 / 80 80 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Ketcham SHORT TERM...PJH LONG TERM...PJH AVIATION...RM FIRE WEATHER...PJH
Hazardous weather outlook, Apr 28, 5:10 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 510 AM CDT Wed Apr 28 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 510 AM CDT Wed Apr 28 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms are expected to develop later today along a cold front moving across the area. A few strong to marginally severe storms are possible this afternoon through midnight east of I-35. The threats include dime to quarter sized hail and 50 to 60 mph winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible again Sunday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Apr 28, 11:46 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1146 AM CDT Wed Apr 28 2021
KSZ052-053-281745-
Marion KS-Chase KS-
1146 AM CDT Wed Apr 28 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Marion County in central Kansas...
Northern Chase County in east central Kansas...
* Until 1245 PM CDT.
* At 1144 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles north of Peabody...moving
northeast at 40 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Peabody, Florence, Elmdale, Hymer, Marion Lake,
Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3852 9635 3826 9684 3815 9712 3832 9725
3852 9686
TIME...MOT...LOC 1646Z 239DEG 36KT 3827 9711
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:25 PM CDT | Special Weather Statement | ICT | Elk | 65 min |
| Apr 28, 4:53 PM CDT | Special Weather Statement | ICT | Cowley | 22 min |
| Apr 28, 5:10 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
| Apr 28, 5:22 PM CDT | Special Weather Statement | ICT | Elk | 23 min |
| Apr 28, 6:10 PM CDT | Special Weather Statement | ICT | Elk | 35 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.